Iowa, 2010Flooding in Iowa, September 21 to 30, 2010
September 21 to 30, 2010 · NWS DMX · 5 events in 5 counties and zones
S. from the 21st through the 23rd of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 100
- Property damage
- $135,000
- Crop damage
- $30,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system moved through the central U.S. from the 21st through the 23rd of the month. Strong convection formed north of a warm frontal boundary lifting north through the state. A cold front dropped southeast, producing severe weather on the 21st before it stalled out to the south of the state. As it lifted northward, deep moisture was transported into the upper Midwest as the remnants of a former eastern Pacific Hurricane was drawn north. The tropical moisture resulted in heavy rainfall over a large part of Iowa again on the 23rd, with some places in southern Minnesota receiving 6 to 10 inches of rain. The rainfall from Minnesota flowed down the Des Moines River and produced flooding as far south as Humboldt. The heavy rain that fell over Iowa during this event caused flooding farther south on the mainstem Des Moines, and on the South Fork Chariton River. The flooding caused some property damage and minor crop damage. Since much of the summer saw very elevated river levels, the flooding caused less damage than would be otherwise expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 5:42 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 21, 5:42 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT TUE SEP 21 2010
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
FRONTAL BOUNDARY WILL SAG THRU THE STATE THIS EVENING BEFORE
STALLING NEAR THE IA/MO BORDER. CONVECTION HAS BLOWN SOUTHEAST BUT
HAVE SEEN SOME RECENT DEVELOPMENT BEHIND THE LINE BUT AHEAD OF THE
TRUE COLD FRONT. ANTICIPATE SOME ADDITIONAL DEVELOPMENT ON THE
BACKSIDE PER THE HRRR AND LESSOR EXTENT THE NAM. GIVEN THE HEAVY
RAINFALL POTENTIAL...HAVE ISSUED A FLASH FLOOD WATCH IN SOUTHERN IA
IN VICINITY OF WHERE HEAVY RAINFALL OCCURRED THIS WEEKEND AND FFG IS
AROUND 1.5 TO 2 INCHES. OTHERWISE...DRIER AIR WILL REMAIN IN FAR
NORTHERN IA OVERNIGHT WITH SOME CLEARING AND COOL TEMPERATURES.
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ACTIVE PATTERN TO CONTINUE THROUGH AT LEAST THE NEXT FEW DAYS...WITH
WHAT SHOULD END UP TO BE QUIETER CONDITIONS TOWARD THE WEEKEND INTO
EARLY NEXT WEEK. FRONTAL BOUNDARY MOVING THROUGH THE CWA
TONIGHT...WILL MOVE BACK NORTHWARD THROUGH THE CWA AS A WARM FRONT
WEDNESDAY. MAIN FORCING WILL BE SITUATED ACROSS THE NORTHERN CWA
WITH MAIN PUSH OF THETA-E ADVECTION. REMAINDER OF CWA WILL BE IN THE
WARM SECTOR WITH A DECENT CAP EVIDENT ON SOUNDINGS IN PLACE POSSIBLY
LIMITING ANY CONVECTION ACROSS THE CENTRAL/SOUTHERN CWA. WARM FRONT
TO LIFT NORTH OF THE CWA WEDNESDAY NIGHT...AND MAY STILL SEE SOME
ISOLATED CONVECTION...BUT MAIN THOUGHT IS ACTIVITY WILL SPREAD BACK
INTO THE AREA AS COLD FRONT/SFC TROUGH APPROACHES THE CWA MAINLY
THURSDAY. SFC TROUGH LIFTS NORTHEASTWARD FROM NEAR KSUX EARLY THU
MORNING TO NEAR KMSP BY 00Z THURSDAY AND FINALLY INTO THE GREAT
LAKES REGION BY 12Z FRIDAY. THIS WILL SPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE STATE THURSDAY AND THURSDAY NIGHT. SYSTEM
THEN EXITS TO THE EAST WITH DRY CONDITIONS FOLLOWING FOR FRIDAY.
FRONTAL TIMING SOMEWHAT SLOWER THAN IN PREVIOUS MODEL RUNS...WITH
THE NAM THE FASTEST AND THE GFS/EC SLOWER. HAVE TRENDED THE FORECAST
TOWARD THE SLOWER TIMING AS GENERAL TREND WITH A DEEPENING SYSTEM
LIKE THIS TO HAVE A SLOWER PROGRESSION WITH TIME. MUCAPE STARTS TO
DIMINISH ACROSS THE CWA TOWARD LATE THURSDAY INTO THURSDAY
NIGHT...SO DID TRANSITION TO MORE OF AN ISOLATED THUNDER TO MAINLY
SHOWER MENTION DURING THAT TIMEFRAME.
HIGH PRESSURE THEN TO BUILD INTO THE CWA FOR FRIDAY NIGHT INTO EARLY
SATURDAY...WITH ANOTHER WEAK UPPER LEVEL TROUGH TO DROP SOUTHEAST
THROUGH THE MN/WI/NE IA REGION. AT THIS TIME MODELS COMING INTO MORE
OF A CONSENSUS KEEPING THIS AN OPEN WAVE VERSUS THE TREND TO
STRENGTHEN THE SYSTEM AS IT DROPS SOUTH AS SEEN IN SOME OF THE
PREVIOUS MODEL RUNS. WITH THAT BEING SAID...MODELS KEEP MUCH OF THE
MOISTURE ASSOCIATED WITH THIS SYSTEM JUST TO THE NORTH AND EAST SO
HAVE CONTINUED A DRY FORECAST INTO THE WEEKEND. UPPER RIDGING THEN
BUILDING INTO THE REGION FOR SUNDAY INTO EARLY MONDAY...WITH ANOTHER
WEAK WAVE DROPPING SOUTHEASTWARD THROUGH THE REGION MONDAY INTO
TUESDAY. MAIN TRACK OF THIS SYSTEM IS MORE TOWARD NRN MN/GREAT LAKES
REGION SO SHOULD KEEP ANY PRECIP ASSOCIATED WITH THIS SYSTEM NORTH
AND EAST OF THE STATE AS WELL. AS FOR TEMPERATURES...CONTINUE TO SEE
A MILD AIRMASS OVER THE REGION THROUGH THURSDAY WITH WAA KICKING
BACK IN WEDNESDAY. AIRMASS MUCH COOLER BEHIND COLD FRONT TO MOVE
THROUGH THURSDAY INTO THURSDAY NIGHT...WITH H85 TEMPS INTO THE
SINGLE DIGITS ABOVE FREEZING TO AROUND +10C FRIDAY. THIS WILL ALLOW
TEMPERATURES TO FALL INTO THE 60S TO AROUND 70 FOR FRIDAY ACROSS THE
CWA. TEMPERATURES ARE THEN EXPECTED TO GRADUALLY WARM THROUGH THE
WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION...
22/00Z...THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE SOUTHEAST
THROUGH THE EVENING AND LOOKS TO MAINLY AFFECT THE DSM AND OTM
AREAS. STRATUS DECK BEGINNING TO ERODE AND SLOWLY SHIFT EAST BUT
STILL ANTICIPATING IFR CIGS AT TIMES ACROSS ALO/DSM BEFORE CIGS LIFT
TO MVFR LATE TONIGHT. FOG LOOKS TO SETTLE IN OVERNIGHT WITH THE
RECENT RAINFALL AND TEMPS CLOSE TO SATURATION. WITH BOUNDARY STILL
LAID UP ACROSS THE STATE...WINDS REMAIN LIGHT AND VARIABLE THROUGH
TOMORROW AFTERNOON. EXPECTING MVFR TO IFR VIS PAST 09Z. WINDS
BEGIN TO MIX BY 18Z WED TO AOA 12KTS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR APPANOOSE-
CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WAYNE.
&&
SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 21, 6:42 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE SEP 21 2010
IAZ083>086-092>097-230045-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
742 PM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE EVENING. THE MAIN THREAT WILL BE LOCALLY BRIEF
HEAVY RAIN AND POSSIBLY SMALL HAIL.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL PERSIST THROUGH FRIDAY MORNING FROM TIME
TO TIME. A FEW SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM TIME TO TIME THROUGH EARLY
FRIDAY MORNING.
IAZ061-062-074-075-230045-
JASPER-POWESHIEK-MARION-MAHASKA-
742 PM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
MIDNIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED BUT LOCALLY BRIEF
HEAVY RAIN IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL PERSIST THROUGH FRIDAY MORNING FROM TIME
TO TIME. A FEW SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM TIME TO TIME THROUGH EARLY
FRIDAY MORNING.
IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-081-082-
230045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-
742 PM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL PERSIST THROUGH FRIDAY MORNING FROM TIME
TO TIME. A FEW SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM TIME TO TIME THROUGH EARLY
FRIDAY MORNING.
In the hours before
Local storm report, Sep 21, 1:27 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG SULLY 41.58N 92.85W
09/21/2010 JASPER IA BROADCAST MEDIA
AIR EXCHANGER ON ROOF RIPPED OFF TOP OF GYM BUILDING.
AROUND ONE QUARTER OF THE ROOF OF THE GYM WAS PEELED BACK
WITH A SECTION OF THIS ROOF THROWN 50 TO 100 FEET TO THE
EAST OF THE BUILDING CAUSING SOME TREE DAMAGE. ONE WINDOW
WAS ALSO BLOWN OUT. NO INJURIES REPORTED. INFORMATION
RELAYED FROM WOI-TV
&&
CCOGILSpecial weather statement, Sep 21, 3:33 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE SEP 21 2010
IAZ096-097-212230-
APPANOOSE-DAVIS-
433 PM CDT TUE SEP 21 2010
...STRONG THUNDERSTORMS CONTINUE OVER SOUTHEAST IOWA...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN APPANOOSE COUNTY...MOVING EAST
AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND FREQUENT DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BLOOMFIELD BY 500 PM CDT...
PULASKI BY 520 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
TORRENTIAL RAINS MAY PRODUCE LOW VISIBILITIES AND PONDING WATER ON
ROADS.
SMALL
Local storm report, Sep 21, 4:14 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HEAVY RAIN 1 W SEYMOUR 40.68N 93.15W
09/21/2010 M2.00 INCH WAYNE IA TRAINED SPOTTER
2 INCHES OF RAIN SINCE 330 PM CDT. 3-4 INCHES OF WATER
FLOWING PRETTY QUICK ACROSS COUNTY ROAD 230TH JUST
NORTHWEST OF SEYMOUR.
&&
PODRAZIKLocal storm report, Sep 21, 4:15 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN 5 ENE DAVIS CITY 40.66N 93.72W
09/21/2010 M3.20 INCH DECATUR IA TRAINED SPOTTER
SPOTTER MEASURED 3.2 INCHES
&&
JBLocal storm report, Sep 21, 4:29 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD 3 NNE PLEASANTON 40.62N 93.71W
09/21/2010 DECATUR IA TRAINED SPOTTER
SPOTTER REPORTED WATER RUSHING OVER QUARRY RD NEAR R46 TO
DEEP TO CROSS...ALSO LITTLE RIVER OUT OF ITS BANKS IN A
FEW AREAS.
&&
JBFlood, Wayne
- When
- September 21, 7:24 PM CST to September 24, 6:04 PM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Injuries
- 50 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Flood, Emmet
- When
- September 23, 9:28 AM CST to September 30, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Wapello
- When
- September 24, 12:50 AM CST to September 30, 3:43 AM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Injuries
- 50 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Flood, Marion
- When
- September 24, 9:28 AM CST to 4:14 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Palo Alto
- When
- September 26, 2:25 PM CST to September 30, 11:59 PM CST
- Where
- Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.241, -94.756
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Flash Flooding and Hail in Iowa, September 21, 2010$185,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
- Drought in Alabama, September 21 to 30, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254792, 254795, 254793, 254794, 254796.